Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 290, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2022, 7:41 PM CDT for 4 counties in Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2022, 7:41 PM CDT (00:41 UTC)
- Expired
- Aug 18, 2022, 8:01 PM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
082
WUUS53 KFSD 190041
SVRFSD
IAC021-041-059-141-190130-
/O.NEW.KFSD.SV.W.0290.220819T0041Z-220819T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
741 PM CDT Thu Aug 18 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
South central Dickinson County in northwestern Iowa...
Northern Buena Vista County in northwestern Iowa...
Clay County in northwestern Iowa...
O'Brien County in northwestern Iowa...
* Until 830 PM CDT.
* At 740 PM CDT, a cluster of severe thunderstorms was located near
Hartley, or 13 miles west of Spencer In Clay County, moving
southeast at 40 mph. Additional severe thunderstorms are located
ahead of this cluster in eastern Clay county.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Everly around 745 PM CDT.
Fostoria around 750 PM CDT.
Spencer In Clay County and Royal around 755 PM CDT.
Peterson around 800 PM CDT.
Linn Grove and Greenville around 805 PM CDT.
Sioux Rapids around 810 PM CDT.
Lost Island Lake around 815 PM CDT.
Webb around 820 PM CDT.
Other locations impacted by this severe thunderstorm include Gillett
Grove, Moneta, Dickens, Calumet and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 9578 4326 9559 4326 9512 4319 9491
4280 9492
TIME...MOT...LOC 0040Z 301DEG 35KT 4316 9541
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG1 follow-up statement
194
WWUS53 KFSD 190101
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
801 PM CDT Thu Aug 18 2022
IAC021-041-059-141-190111-
/O.CAN.KFSD.SV.W.0290.000000T0000Z-220819T0130Z/
Dickinson IA-Buena Vista IA-Clay IA-O'Brien IA-
801 PM CDT Thu Aug 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DICKINSON...
NORTHERN BUENA VISTA...CLAY AND O'BRIEN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Iowa.
LAT...LON 4299 9578 4326 9559 4326 9512 4319 9491
4280 9492
TIME...MOT...LOC 0059Z 301DEG 35KT 4305 9517
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:50 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 18, 6:50 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 650 PM CDT Thu Aug 18 2022 .UPDATE... Issued at 640 PM CDT Thu Aug 18 2022 Expanded the Severe Tstorm Watch across much of the northwest Iowa as storms track east into a continually favorable environment based on RAP analysis of 0-6km shear of 40-50 kts and MUCAPE > 2000 ahead of the passing front. Further west where winds have turned northerly (near and west of I-29), severe weather threat has diminished for the night. && .SHORT TERM...(This Evening through Friday) Issued at 245 PM CDT Thu Aug 18 2022 A moderately strong jet max will dive south late this afternoon and evening helping bring a chance for showers and thunderstorms to the area. Early afternoon satellite shows what may be the mid level wave dropping south towards De Smet and Brookings with the surface cool front accelerating a little more quickly than expected towards I-29. Went ahead and decreased the chances for thunderstorms west of I-29 and especially near and west of the James River. The focus of this convection should be diurnal heating and frontal forcing which means the best time will be from about 5 pm to 9 pm today. Overall instability this evening is moderate, CAPE about 1500 J/kg, with the EML running about 7 to 7.5 degrees C. However the shear is pretty minimal so any severe threat should be very isolated with what will more than likely be some pulsy updrafts that collapse on themselves fairly quickly. While locally heavy rain will be possible the storms should not train and are not expected to move overly slow so not anticipating any flash flooding threat. PWAT values also about 1.25- 1.3 inches so not excessively high either. After this evening we may see a lull in showery activity until mid to late morning on Friday as the main upper level low drops south. The models are in good agreement in expanding the showery activity from north to south late Friday morning into the evening. Once again, heavy rain is not expected, but some locally higher amounts around an inch or inch and a half are possible. Overall, should be a cloudy and wet day Friday. Highs mainly upper 60s to mid 70s. .LONG TERM...(Friday Night through Thursday) Issued at 245 PM CDT Thu Aug 18 2022 The upper level low slowly shifts southeast on Saturday. Some residual showers will be possible, mainly in the morning. Otherwise gradual clearing and a north wind will keep temperatures a bit cooler, with highs mainly in the mid to upper 70s. Sunday into Thursday should be a quiet period of weather as a broad upper level ridge builds to the west and the area remains in a mild and dry flow regime. Overall highs will be in the 70s to lower 80s on Sunday, then mainly in the 80s Monday through Thursday. Lows should generally be from 55 to 65. The chances for rainfall will be small, but by Thursday there are some hints of some energy that could bring rainfall. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 640 PM CDT Thu Aug 18 2022 MVFR to IFR conditions continue in the vicinity of scattered Tstorms spread from south central MN through northwest IA, east of Sioux Falls and Sioux City. Storms may produce gusty erratic winds, large hail, and frequent lightning. By mid evening, this activity should exit the area with diurnal cumulus diminishing. Overnight, VFR conditions will prevail with winds becoming light and northerly. May see areas of fog east of the I-29 corridor overnight but this does not look likely to affect TAF sites at this time. Another round of showers and MVFR ceilings is expected to spread in from the north Friday with gusty west or northwest winds. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...BP SHORT TERM...08 LONG TERM...08 AVIATION...BP
Hazardous weather outlook, Aug 18, 7:12 PM CDT, 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Sioux Falls SD 712 PM CDT Thu Aug 18 2022 IAZ001-MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ038>040-050- 052>071-191200- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 712 PM CDT Thu Aug 18 2022 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-012>014-020>022-031-032-NEZ014-191200- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dakota- 712 PM CDT Thu Aug 18 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and northeast Nebraska. .DAY ONE...Tonight. Scattered thunderstorms are expected to exit eastward mid evening. Some storms may produce wind gusts of up to 708 mph or hail to the size of golf ball size. Overnight through early Friday morning, areas of fog may develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 18, 6:06 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL BRUNSVILLE 42.81N 96.27W
08/18/2022 M1.00 INCH PLYMOUTH IA CO-OP OBSERVER
MOSTLY NICKEL, BUT A FEW QUARTER SIZE
HAILSTONES.
&&
JCLocal storm report, Aug 18, 6:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 SSW WINDOM 43.86N 95.12W
08/18/2022 M0.75 INCH COTTONWOOD MN PUBLIC
&&
JCLocal storm report, Aug 18, 6:53 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 8 NW OCHEYEDAN 43.50N 95.64W
08/18/2022 E1.00 INCH OSCEOLA IA EMERGENCY MNGR
&&
JCLocal storm report, Aug 18, 6:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 NNE HARRIS 43.50N 95.39W
08/18/2022 E1.00 INCH DICKINSON IA EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM 8 NW
OCHEYEDAN.
&&
JCLocal storm report, Aug 18, 6:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL LAKE PARK 43.45N 95.32W
08/18/2022 E1.25 INCH DICKINSON IA TRAINED SPOTTER
&&
JCLocal storm report, Aug 18, 7:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG WORTHINGTON 43.62N 95.59W
08/18/2022 NOBLES MN PUBLIC
LARGE TREE DOWN BLOCKING ROAD. WINDS
ESTIMATED 60 MPH.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:03 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 42 min |
| Aug 18, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 37 min |
| Aug 18, 7:27 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Plymouth, Woodbury | 48 min |
| Aug 18, 8:29 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.